PsychEducation.org (home

N-acetyl cysteine (NAC) and nitroglycerin and other vasodilators
(written 9/2012)

Bottom line: this combination is not entirely unsafe, but NAC could increase the headaches and light-headedness nitroglycerin may cause. If you happen to also be on coumadin, however, there may be an interaction between the three of these medications.  Viagra and its cousins? Theoretically also an issue but no warnings; just a potential for increased side effects.


NAC and nitrogylcerin interaction
Lo and behold, there on the bottle (one brand, not all), it says  "if you are taking any form of prescription nitrate, such as nitroglycerin", do not use NAC. Why?

Turns out that NAC can boost the nitroglycerin effect. You don't need to know how, so stop reading right here, and skip to the next paragraph. Oh, you really want know how?  Okay, from a 1988 paper that is the main reference, it appears: "The vasodilator effects of nitroglycerin (NTG) are mediated via activation of guanylate cyclase; this process is believed to require the availability of free sulfhydryl groups. Previous studies in man have shown that the sulfhydryl donor N-acetylcysteine (NAC) potentiates the systemic and coronary vasodilator effects of NTG."Horowitz  Okay, sulfhydryl donor. This may not be a trivial issue: such donors are involved in the action of standard blood pressure medications like captopril van Gilst

So, if you use both medications (like regular NAC and once in a while also nitroglycerin), you could have more trouble with headache from the nitro', and more trouble with light-headedness. Now in theory you could get so light-headed you could fall over. That's a risk, not just a side effect, so perhaps combining these two actually has a risk. But since the effect only lasts an hour or two at the most, you could also just figure "if I take nitro', I'd better make sure I can just sit down, and even lie down if necessary, until I find out whether this interaction is going to be a problem for me.

Because meanwhile, the NAC is actually making the nitro' work better, not worse. Again, for me this is based on reading stuff, not seeing patients who've combined the two. Ideally your doctor would have some experience with that but since NAC, up to now, is rarely used, you're not likely to have a doctor who knows much more than you're reading here (probably much less).

Vasodilator Generally?
Looks like some people think so: it's been used in Reynaud's Disease (which is a problem of vessel constriction).Rosato

Viagra?
Hmm, maybe yes, maybe no, watch out for more side effects though.

Viagra (sildenafil) and all its cousins also have the same effect on blood vessels that nitroglycerin does. According to the Product Information on sildenafil, the mechanism is ultimately the same as for nitroglycerin (activating guanylate cyclase).  Therefore, in theory, sildenafil and its cousins share the same potential  for increased side effects, when used with NAC, as nitroglycerin (for the details, see the paragaph on mechanism above.

There is no warning about such an interaction in the Product Information. However, if you take sildenafil or its cousin, and you also take coumadin, then in the three-way interaction below; just substitute that (or whatever variant you're taking) for nitroglycerin in the next section. This may apply to you.

Lastly for this section, an interesting finding I came across putting this together: NAC might actually work like ViagraSeidler at least a little bit. Don't tell anybody, the price of NAC will jump. I figure that burying this information way down here on this obscure page will not endanger the NAC supply. 

NAC, nitroglycerin, and coumadin
In theory, this combination could be problem. Not that I've heard of any such problem. I actually just encountered this when looking up the interaction above. But it struck me because I have a patient to whom the logic below might apply. That's all.  May I emphasize: theoretical risk; and possibility for increased nuisance side effects that are not risks themselves.

Here's the key line from the 1988 paper, regarding this three-way interaction; a  translation follows. "Interaction of nitroglycerin and NAC may lead to the formation of S-nitroso-NAC, which strongly inhibits platelet aggregation."Horowitz

This means that the two medications together can interfere with blood clotting in a way that NAC or nitroglycerin alone would not. The theoretical result should not be risky unless someone was already taking a medication that did the same thing, namely coumadin. As you know if you take it, coumadin is tricky. It must be tuned to just the right level to get the benefit of lower blood clotting without going too far and risking too-easy-bleeding.

So if you were all tuned up on coumadin, just the right dose; and then added NAC -- no problem. But if you then took nitroglycerin on top of those two medications, for chest pain, you could end up with too little blood clotting ability. This is not always a huge problem. You might just notice you bruised easily an hour later. The effect should be very short because nitroglycerin doesn't last long.

But in the meantime, you'd have a higher risk of bleeding, and if for some reason you had some vessel that was leaking and getting ready to bust a hole open -- say, an artery in your head -- then you could have a stroke (bleeding into your brain tissue, a so-called hemorrhagic stroke; not the kind you get from too little blood flow) or another uncontrolled bleeding problem. I presume the other main locations of "blow-out" bleeding would present similar risks, namely arterial aneurysms (brain or aorta are the big ones) or an esophageal varix, the kind  you'd get from years of too much alcohol.